Illinois, 2008

Hail and Damaging Wind in Illinois, July 11, 2008

July 11, 2008 · NWS PAH · 2 events in 2 counties and zones

Thunderstorms formed during the heat of the afternoon in a hot and humid southerly wind flow. A weak surface trough or warm front aided the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms formed during the heat of the afternoon in a hot and humid southerly wind flow. A weak surface trough or warm front aided the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 11, 1:05 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 11, 1:05 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
205 PM CDT FRI JUL 11 2008

.DISCUSSION...
BIGGEST AND REALLY THE ONLY CHALLENGE THIS FORECAST PACKAGE REVOLVES
AROUND THE WEATHER TONIGHT THROUGH SUNDAY...WITH A FRONTAL PASSAGE.

ALTHOUGH A LITTLE DIFFICULT TO FIND...A WEAK FRONTAL BOUNDARY
REMAINED POISED ACROSS OUR AREA THIS MORNING. LOOKING AT THE
SATELLITE...DEWPOINTS AND MAYBE WINDS...THE FRONT WAS SITUATED FROM
OUR SPRINGFIELD ILLINOIS TO JUST WEST OF EVANSVILLE TO JUST WEST OF
BOWLING GREEN KENTUCKY. THIS FRONT WAS KICKING OFF SOME SHOWERS THIS
MORNING OVER SOUTHERN ILLINOIS AND WEST KENTUCKY. HOWEVER IT LOOKS
LIKE THIS FRONT HAS NOW MOVED NORTHEAST OF OUR AREA...WITH SCATTERED
CONVECTION DEVELOPING OVER OUR WESTERN COUNTIES WITH THE HEAT OF
THE DAY.

TONIGHTS FORECAST WILL BE A LITTLE TRICKY SINCE THE MODELS ARE NOT
IN AGREEMENT ON THE CHANCES FOR PRECIPITATION. MODELS SHOW A
SHORTWAVE MOVING ACROSS MISSOURI...IOWA AND ILLINOIS THIS EVENING
AND OVERNIGHT. THE NAM KEEPS ALL OF THE PRECIP NORTH OF OUR
AREA...WHILE THE GFS PAINTS OVER A QUARTER INCH OF RAIN OVER OUR
WESTERN COUNTIES. THE SREF AND ECMWF SUPPORT THE NAM SOLUTION OF
KEEPING THINGS DRY TONIGHT. WOULD THINK IF ANY AREA HAD A CHANCE
FOR RAIN...IT WOULD BE OUR NORTHERN AREAS CLOSER TO THE UPPER
LEVEL ENERGY. TONIGHTS FORECAST WILL DEFINITELY BE A LAST MINUTE
CALL...TO SEE WHERE CURRENT CONVECTION ENDS UP AND TO TAKE A QUICK
LOOK AT 18Z MODEL RUNS FOR CLUES ON PRECIPITATION CHANCES LATER
TONIGHT.

ON SATURDAY...OUR NEXT FRONTAL BOUNDARY ARRIVES FROM THE
NORTHWEST. NOT SURE HOW MUCH CONVECTION WE WILL SEE AHEAD OF THE
FRONT...BUT THE NAM SHOWS THE FRONT ENTERING OUR NORTHWESTERN
COUNTIES BY LATE AFTERNOON...AND THIS HAS BEEN PRETTY CONSISTENT.
THE GFS DOES NOT SHOW THE PRECIP ARRIVING UNTIL AFTER 00Z HOWEVER.
COULD NOT RULE OUT SCATTERED CONVECTION THOUGH AHEAD OF THE FRONT. WILL
RAISE POPS IN THE NORTH AND SOUTH AND SPLIT THE GRID TO INDICATE
THAT THE MORNING SHOULD BE THE DRIER OF THE TWO PERIODS.

ON SATURDAY NIGHT...WE WILL SEE OCCASIONAL SHOWER AND STORMS
THROUGHOUT THE AREA AS THE FRONTAL BOUNDARY MOVES INTO THE REGION.
COULD SEE SOME HEAVY RAINFALL IN SOME AREAS GIVEN THE HIGH
PRECIPITABLE WATER (2.00 TO 2.25 INCHES) VALUES NOTED IN THE
SOUNDINGS. MAY MENTION LOCALLY HEAVY RAINFALL IN THE ZONE FORECAST
PRODUCT.

ON SUNDAY...THE FRONT WILL CONTINUE PASSING THROUGH THE
AREA...MAINLY DURING THE MORNING HOURS. IN THE
AFTERNOON...CONVECTION SHOULD JUST BE CONFINED PORTIONS OF WEST
KENTUCKY...AND MOST LIKELY JUST THE SOUTHERN PENNYRILE REGION.
CLOUDS WILL DECREASE FROM NORTHWEST TO SOUTHWEST BEHIND THE FRONT.

AFTER THE FRONT PASSES THROUGH ON SUNDAY...IT LOOKS LIKE A FAIRLY
BENIGN WEEK AHEAD. ON SUNDAY NIGHT...SURFACE HIGH PRESSURE WILL
BECOME ESTABLISHED OVER THE REGION. FROM MONDAY THROUGH
THURSDAY...WE WILL BE UNDER HIGH PRESSURE AND DRY.

OUR NEXT FRONTAL SYSTEM WILL ATTEMPT TO COME DOWN FROM THE NORTH ON
FRIDAY NIGHT AND INTO NEXT WEEKEND. IT WILL HAVE A HARD TIME THOUGH
AND WEAKEN AS IT APPROACHES. WILL LEAVE FRIDAY DRY THOUGH...AS MAIN
CHANCES FOR PRECIPITATION PROBABLY WILL NOT ARRIVE UNTIL THE
WEEKEND...WHICH IS BEYOND DAY 7.

AS FAR AS HOW MUCH OF A COOL DOWN TO EXPECT AFTER THE FRONTAL
PASSAGE ON SUNDAY...850 MB TEMPS DOWN FROM 19-20 DEG C TO ABOUT 12
TO 14 DEG C FOR MONDAY. SO WOULD EXPECT TEMPERATURES TO BACK OFF
INTO THE MID TO MAYBE UPPER 80S. HOWEVER...WITH THE JULY SUN AND THE
DRIER AIR IN PLACE...WILL PROBABLY KEEP US FROM BEING ANY COOLER
THAN THAT. SHOULD FEEL MUCH BETTER ANYWAY DUE TO THE LACK OF
STIFLING HUMIDITY. MODELS SUGGESTING DEWPOINTS DROPPING INTO THE
UPPER 50S TO AROUND 60 BEHIND THE FRONT...WHICH WILL FEEL REALLY
NICE. BY THE MIDDLE OF THE WEEK...THE UPPER FLOW PATTERN CHANGES
FROM NORTHWEST FLOW TO A RIDGE BUILDING OVER THE AREA. THIS WILL
MEAN A GRADUAL RISE IN TEMPERATURES AS WELL AS HUMIDITY.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AT ALL SITES
THROUGH EARLY EVENING. WILL HANDLE WITH VCNTY. VFR CIGS AND VSBY
WILL BE PREVALENT FOR THIS TAF ISSUANCE WITH SOME EXCEPTIONS EARLY
SATURDAY MORNING WHEN IFR CIGS AND VSBYS ARE POSSIBLE IN STRATUS AND
FOG. FROM MID SAT MORNING ON...SCATTERED SHOWERS AND THUNDERSTORMS
WILL AGAIN BE POSSIBLE...BUT WILL ALSO HANDLE WITH VCNTY FOR NOW.
SOUTH TO SOUTHEAST WINDS AROUND 5 MPH WILL SHIFT AROUND TO THE
SOUTHWEST TO WEST SATURDAY MORNING AND INCREASE TO AROUND 10 MPH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...CW
LONG TERM....CW
AVIATION...JAP
Hazardous weather outlook, Jul 11, 3:06 AM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
406 AM CDT FRI JUL 11 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
406 AM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...BUT NO WIDESPREAD SEVERE
WEATHER IS EXPECTED AT THIS TIME.

FLOODING WILL CONTINUE ON PORTIONS OF AREA RIVERS. REFER TO THE
FLOOD WARNIGNS AND STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY. THE
BEST CHANCE OF STORMS...INCLUDING STRONG STORMS...WILL BE WITH A
COLD FRONTAL PASSAGE EXPECTED TO OCCUR SATURDAY NIGHT. THERE IS A
SLIGHT RISK OF SEVERE WEATHER WITH SATURDAY NIGHT STORMS.

FLOODING WILL CONTINUE ON PORTIONS OF AREA RIVERS. REFER TO THE
FLOOD WARNIGNS AND STATEMENTS FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED SATURDAY NIGHT.

In the hours before

Special weather statement, Jul 11, 2:31 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
331 PM CDT FRI JUL 11 2008

ILZ078-INZ081-082-086>088-KYZ018-019-112330-
WABASH-GIBSON-PIKE-VANDERBURGH-WARRICK-SPENCER-HENDERSON-DAVIESS-
INCLUDING THE CITIES OF...MOUNT CARMEL...FORT BRANCH...
PETERSBURG...EVANSVILLE...BOONVILLE...ROCKPORT...HENDERSON...
OWENSBORO
331 PM CDT FRI JUL 11 2008

...WIND GUSTS BETWEEN 25 AND 35 MPH POSSIBLE WITH THUNDERSTORMS
THIS AFTERNOON...

ISOLATED TO WIDELY SCATTERED TO SCATTERED THUNDERSTORMS MAY DEVELOP
OVER SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY
AS THE AFTERNOON PROGRESSES.

AS THE THUNDERSTORMS BUILD UP AND COLLAPSE...THEY WILL LIKELY
PRODUCE LOCAL WIND GUSTS BETWEEN 25 AND 35 MPH. A FEW STORMS MAY
EVEN PRODUCE WIND GUSTS IN EXCESS OF 40 MPH DURING THE AFTERNOON.

THESE WIND GUSTS MAY TOSS AROUND LOOSE OBJECTS LEFT OUTDOORS AND
MAY EVEN BREAK OFF SOME TWIGS AND BRANCHES FROM TREES.

THE LIKELIHOOD FOR SEEING ANY LOCALLY STRONG WIND GUSTS SHOULD
DIMINISH AFTER 7 PM.

ILZ075-080>082-084>086-088>090-092>094-KYZ001>009-011-012-MOZ076-
086-087-100-107>112-114-112330-
JEFFERSON-PERRY IL-FRANKLIN-HAMILTON-JACKSON-WILLIAMSON-SALINE-
UNION IL-JOHNSON-POPE-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
LYON-TRIGG-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...PINCKNEYVILLE...
WEST FRANKFORT...MCLEANSBORO...CARBONDALE...HERRIN...HARRISBURG...
JONESBORO...VIENNA...GOLCONDA...CAIRO...MOUND CITY...METROPOLIS...
HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...
SMITHLAND...BENTON...MURRAY...EDDYVILLE...CADIZ...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
331 PM CDT FRI JUL 11 2008

...LOCAL WIND GUSTS BETWEEN 25 AND 35 MPH POSSIBLE WITH
THUNDERSTORMS THIS AFTERNOON...

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS
SOUTHEAST MISSOURI AND MAY DEVELOP OVER SOUTHERN ILLINOIS AND
WESTERN KENTUCKY AS THE AFTERNOON PROGRESSES.

AS THE THUNDERSTORMS BUILD UP AND COLLAPSE...THEY WILL LIKELY
PRODUCE LOCAL WIND GUSTS BETWEEN 25 AND 35 MPH. A FEW STORMS MAY
EVEN PRODUCE WIND GUSTS IN EXCESS OF 40 MPH DURING THE AFTERNOON.

THESE WIND GUSTS MAY TOSS AROUND LOOSE OBJECTS LEFT OUTDOORS AND
MAY EVEN BREAK OFF SOME TWIGS AND BRANCHES FROM TREES.

THE LIKELIHOOD FOR SEEING ANY LOCALLY STRONG WIND GUSTS SHOULD
DIMINISH AFTER 7 PM.

SMITH

The radar

The Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 11, 4:34 PM CST to 4:49 PM CST
Where
Perry County, Pinckneyville to Tamaroa
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
38.080, -89.380

About a mile northwest of Pinckneyville, a very large tree fell on a mobile home and destroyed it. One person was injured. Elsewhere around Pinckneyville, numerous trees were uprooted and a barn was destroyed. One tree fell across railroad tracks, stopping train traffic. Other trees fell on power lines. Several trees were down in Tamaroa.

Hail, Jefferson

When
July 11, 5:28 PM CST
Where
Jefferson County, 2 mi N of Ina
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.179, -88.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113513, 113509.